Chemotherapy Induced Peripheral Neuropathy, or CIPN is extremely common among CRC patients and survivors. The side effect can last months to years following treatment, and can be extremely challenging to manage.

Reports have indicated that CIPN is one reason some patients stop their chemotherapy treatments all together. Needless to say, CIPN is a challenging side effect for many. According to the NCI, it’s estimated that up to 40% of cancer patients treated with chemotherapy develop CIPN.

One of the more common drug classes that results in CIPN are platinum-based drugs. These include cisplatin and oxaliplatin – both of which are often used to treat advanced stages of colorectal cancer (often used in combination with 5-fluorouracil (5-fu).

Other types of chemotherapy agents that lead to CIPN are taxol taxotere, vincristine, epothilones, borezomib, thalidomide and lenalidomide.

So what exactly is CIPN?

CIPN is described as a group of symptoms related to nerves and muscles that are a result from nerve damage caused by cancer treatment. The most common symptom of CIPN is numbness and tingling felt in the hands and feet, but symptoms are different for everyone. Other symptoms include:

  • Pain (sharp, electric pain)
  • Reduced sensation to heat or cold
  • Loss of feeling all together
  • Reflexes that are slow or go away
  • Sensitivity to touch or pressure
  • Burning
  • Problems with balance
  • Falling
  • Difficulty walking or getting dressed in the dark

“Neuropathy is a common side effect related to the chemotherapy drug oxaliplatin that is commonly used in the treatment of colorectal cancer. The neuropathy can range from a transient numbness/tingling to a severe chronic impaired sensation and burning that can interfere with function. Many treatment options exist that are primarily focused on reducing the pain symptoms, but few treatments improve the lack of sensation.

During chemotherapy it is important to have regular conversations with your oncologist about your neuropathy symptoms, as stopping the chemotherapy drug before the symptoms become severe is critical.” – Dr. Grant Williams, Assistant Professor, Divisions of Hematology/Oncology & Gerontology, Geriatrics, and Palliative Care, Institute for Cancer Outcomes and Survivorship, The University of Alabama at Birmingham

Visit the blog again tomorrow for a Q&A with Dr. Mackenzi Pergolotti, Ph.D., OTR/L on the ins and outs of CIPN, along with some tips on how to manage its symptoms.

  • Was this information helpful?
  • yes   no

2 comments on “Chemotherapy Induced Peripheral Neuropathy (CIPN)”

  1. 1
    Jeannie Tinker on May 20, 2018

    Wish there were more treatments for this annoying post cancer side effect. I have learned to live with it for 13 years but life was I’ll be so much better if I could feel my feet and hands again! No, not complaining- cancer free but I am wishing!

  2. 2
    CIPN Q&A with Dr. Mackenzi Pergolotti – Colorectal Cancer Charity on May 2, 2018

    […] Chemotherapy Induced Peripheral Neuropathy (CIPN) is described as a group of symptoms related to nerves and muscles that are a result from nerve damage caused by cancer treatment. The most common symptom of CIPN is numbness and tingling felt in the hands and feet, but symptoms are different for everyone. […]

Leave a Reply

Your email address will not be published. Required fields are marked *